Alert archive / Illinois / Flash Flood Warnings in 2003
Flash Flood Warning 12, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at May 6, 2003, 11:40 PM CDT for Johnson County, Massac County, Pope County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 11:40 PM CDT (04:40 UTC)
- Expired
- May 7, 2003, 3:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
Counties Johnson County, IL, Massac County, IL, Pope County, IL
The radar
The Paducah radar (KPAH), 39 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.7 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1519 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KPAH 070445
FFWPAH
ILC087-127-151-070845-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1140 PM CDT TUE MAY 6 2003
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
POPE COUNTY IN SOUTHERN ILLINOIS
JOHNSON COUNTY IN SOUTHERN ILLINOIS
MASSAC COUNTY IN SOUTHERN ILLINOIS
* UNTIL 345 AM CDT
* AT 1137 PM CDT...COUNTY AUTHORITIES IN MASSAC COUNTY
REPORTED WATER OVER SOME ROADS. DOPPLER RADAR ESTIMATES THAT 2 TO 4
INCHES OF RAIN HAS FALLEN OVER CENTRAL JOHNSON...CENTRAL POPE...AND
NORTHERN MASSAC COUNTY OVER THE PAST 3 HOURS.
* ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE OVER THE
REGION DURING THE NEXT COUPLE OF HOURS. ANOTHER 2 TO 4 INCHES OF
RAIN IS POSSIBLE THROUGH 300 AM CDT.
ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3756 8842 3717 8860 3726 8891 3736 8900
3759 8896
$$
PSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 6, 3:16 PM CDT, 8 hours 24 minutes earlier.
Area forecast discussion, May 6, 3:16 PM CDT, 8 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 315 PM CDT MON MAY 5 2003 FORECAST CHALLENGES CONTINUE TO BE CONVECTIVE CHANCES THROUGHOUT THE WEEK AND SEVERE WEATHER. MANY PARAMETERS TO KEEP AN EYE ON THIS PACKAGE. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG WEAK FRONT ALONG THE NORTHERN BOUNDARY OF THE CWA INTO THIS EVENING. THUNDERSTORMS SHOULD INCREASE AS STORMS CURRENTLY OVER WESTERN MISSOURI AND KANSAS REACH OUR AREA LATER THIS EVENING AND OVERNIGHT. SEVERE WEATHER POSSIBLE WITH PART OF THE AREA IN MODERATE RISK. FOLLOWING THE ETA/MESOETA FOR THE MOST PART AND ALL MODELS HAVE GENERAL AGREEMENT ON SOME TIMING OVER THE NEXT COUPLE OF DAYS. ATTEMPTED TO TIME THE PRECIPITATION IN THE GRIDS. ONE WAVE MOVES THROUGH TONIGHT AND THE NEXT LATE WEDNESDAY NIGHT INTO THURSDAY...LINGERING INTO FRIDAY. LEFT A SLIGHT CHANCE IN ON SATURDAY. THERE IS SOME CONCERN ABOUT FLOODING...BUT AFTER CONSULTING WITH HYDROLOGIST...FEEL THAT WE HAVE HAD A DAY TO DAY OUT AND THE HIGHEST QPF IS FORECAST TO OUR NORTH. WILL MENTION BOTH SEVERE AND HEAVY RAINFALL. AS FOR TEMPERATURES...GENERALLY WENT WITH A CONSENSUS OF AVAILABLE GUIDANCE THROUGH THURSDAY. .PAH...NONE. PS
Hazardous weather outlook, May 6, 5:40 PM CDT, 6 hours before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-071000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 540 PM CDT TUE MAY 6 2003 ...TORNADO WATCH 275 IN EFFECT UNTIL MIDNIGHT... ...POTENTIAL FOR SIGNIFICANT SEVERE WEATHER EPISODE EARLY TONIGHT ACROSS THE REGION... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS CONTINUE OVER CENTRAL AND SOUTHWEST MISSOURI AS OF LATE AFTERNOON. THIS ACTIVITY WILL BE HEADED EAST TO SOUTHEAST INTO SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI BETWEEN 700 PM AND 900 PM. THERE IS A HIGH LIKELIHOOD OF SEVERE WEATHER WITH THIS ACTIVITY...INCLUDING TORNADOES...HIGH WIND AND LARGE HAIL. THE ACTIVITY WILL EVENTUALLY MOVE INTO SOUTHWEST INDIANA AND WESTERN KENTUCKY AROUND MID EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE QUAD STATE EARLY WEDNESDAY AND LATER WEDNESDAY NIGHT. AN ORGANIZED LINE OF STORMS MAY STILL BE PRODUCING SOME DAMAGING WINDS ACROSS THE FAR EASTERN PORTIONS OF THE QUAD STATE AROUND SUNRISE WEDNESDAY MORNING. A COLD FRONT WILL MOVE THROUGH THE REGION LATER ON WEDNESDAY...RESULTING IN DRY CONDITIONS FOR MUCH OF THE DAY. HOWEVER...THE FRONT WILL BEGIN TO LIFT BACK NORTH ACROSS SOUTHEAST MISSOURI AND SOUTHWEST KENTUCKY AFTER MIDNIGHT WEDNESDAY NIGHT. THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS TO DEVELOP ALONG AND JUST NORTH OF THIS BOUNDARY...PRIMARILY OVER SOUTHEAST MISSOURI. LARGE HAIL WILL BE THE MAIN HAZARD...BUT DAMAGING WINDS AND AN ISOLATED TORNADO CANNOT BE RULED OUT. THERE WILL BE PERIODIC CHANCES OF SEVERE THUNDERSTORMS FROM THURSDAY THROUGH MONDAY...AS THE AREA REMAINS IN SOUTHWEST FLOW ALOFT AND A MEANDERING FRONTAL BOUNDARY STAYS IN THE VICINITY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS WILL BE NEEDED BY ABOUT 700 PM OR 800 PM ACROSS SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI...AND LATER THIS EVENING OVER SOUTHWEST INDIANA AND WESTERN KENTUCKY.
In the hours before
Special weather statement, May 6, 10:46 PM CDT, 54 minutes before
ILZ089>094-KYZ004-005-007-010-014-015-070445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1046 PM CDT TUE MAY 6 2003 ...SIGNIFICANT DAMAGE POSSIBLE WITH SEVERE THUNDERSTORMS... AT 1045 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERAL SEVERE THUNDERSTORMS OVER EXTREME SOUTHERN ILLINOIS. THESE STORMS WERE LOCATED NEAR GOLCONDA...BOAZ...AND CACHE ILLINOIS. MOVEMENT OF THIS ACTIVITY WAS EAST-NORTHEAST AT 25 TO 30 MPH. THROUGH 1130 PM...THESE STORMS WILL LIKELY PRODUCE LARGE HAIL AND DAMAGING WINDS OVER EXTREME SOUTHERN ILLINOIS AND FAR WEST AND NORTHWEST KENTUCKY. TORNADO TOUCHDOWNS ARE ALSO POSSIBLE. COMMUNITIES FROM NORTH OF CAIRO TO METROPOLIS AND ROSICLARE ILLINOIS TO STURGIS KENTUCKY ARE AT MOST RISK FOR SIGNIFICANT SEVERE THUNDERSTORM DAMAGE. PERSONS ACROSS THE REGION SHOULD REMAIN VIGILANT...ESPECIALLY SINCE TORNADOES ARE DIFFICULT TO SEE AT NIGHT. BE PREPARED TO TAKE QUICK ACTION SHOULD SEVERE WEATHER BE OBSERVED...OR A WARNING BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA. TORNADO WATCH NUMBER 275 IS IN EFFECT UNTIL MIDNIGHT FOR ALL OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. PRESLEY
Local storm report, May 6, 10:47 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1047 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1042 PM 3S CYPRESS IL TORNADO
05/06/03 JOHNSON REPORTED BY EOC...AT PERK
AAND WHITEHILL ROADSLocal storm report, May 6, 10:54 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1054 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1048 PM CAIRO IL WIND DAMAGE
05/06/03 ALEXANDER HOUSE DAMAGED...REPORTED
BY ESDALocal storm report, May 6, 10:56 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1056 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 PM HOMBERG IL TORNADO
05/06/03 POPE TREES DOWN ROOFS BLOWN
OFF HOMES REPORTED BY
EOCLocal storm report, May 6, 11:18 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1118 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1056 PM CAIRO IL TORNADO
05/06/03 ALEXANDER *** 2 INJ ***
NUMEROUS TREES
DOWN...HOUSE BLOWN
OVER...4 PEOPLE TRAPPED
WITH THE 2
INJURIES...SEMI TRUCK
FLIPPED OVER ON I-57 AT
MILE MARKER 1 AT 1058 PMSpecial weather statement, May 6, 11:32 PM CDT, 8 minutes before
ILZ090-091-094-KYZ001>003-005>017-020>022-070530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1132 PM CDT TUE MAY 6 2003 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE OVER WESTERN KENTUCKY... AT 1130 PM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDING FROM SHAWNEETOWN TO GOLCONDA AND METROPOLIS ILLINOIS...TO PADUCAH AND HICKMAN IN WESTERN KENTUCKY. MOVEMENT OF THIS ACTIVITY WAS EAST AT 30 TO 40 MPH. AS THESE STORMS PROGRESS ACROSS WESTERN KENTUCKY...THE MAIN THREAT WILL BE DAMAGING WIND. SOME STORMS MAY ALSO PRODUCE LARGE HAIL...AND AN ISOLATED TORNADO REMAINS POSSIBLE. PERSONS ACROSS THE REGION SHOULD REMAIN VIGILANT...ESPECIALLY SINCE TORNADOES ARE DIFFICULT TO SEE AT NIGHT. BE PREPARED TO TAKE QUICK ACTION SHOULD SEVERE WEATHER BE OBSERVED...OR A WARNING BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER INFORMATION. TORNADO WATCH NUMBER 275 EXPIRES AT MIDNIGHT FOR ALL OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. HOWEVER...THE SEVERE WEATHER THREAT MAY LINGER INTO THE EARLY MORNING HOURS OVER WESTERN KENTUCKY. PRESLEY
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 8:33 PM CDT | Tornado Warning | PAH | Alexander | 42 min |
| May 6, 8:45 PM CDT | Tornado Warning | PAH | Jackson, Perry | 45 min |
| May 6, 8:55 PM CDT | Tornado Warning | PAH | Pulaski, Union | 50 min |
| May 6, 9:12 PM CDT | Tornado Warning | PAH | Alexander | 13 min |
| May 6, 9:27 PM CDT | Severe Thunderstorm Warning | PAH | Jackson, Perry | 33 min |
| May 6, 9:28 PM CDT | Severe Thunderstorm Warning | PAH | Johnson | 47 min |
| May 6, 9:33 PM CDT | Tornado Warning | PAH | Massac | 42 min |
| May 6, 9:37 PM CDT | Severe Thunderstorm Warning | PAH | Jefferson | 23 min |
| May 6, 9:39 PM CDT | Severe Thunderstorm Warning | PAH | Franklin | 36 min |
| May 6, 9:42 PM CDT | Severe Thunderstorm Warning | PAH | Union | 48 min |
| May 6, 9:56 PM CDT | Flash Flood Warning | PAH | Perry | 3 hr |
| May 6, 9:56 PM CDT | Severe Thunderstorm Warning | PAH | Pope | 49 min |
| May 6, 9:59 PM CDT | Severe Thunderstorm Warning | PAH | Jefferson | 31 min |
| May 6, 10:05 PM CDT | Tornado Warning | PAH | Pope | 55 min |
| May 6, 10:12 PM CDT | Tornado Warning | PAH | Massac | 8 min |
| May 6, 10:18 PM CDT | Severe Thunderstorm Warning | PAH | Johnson | 12 min |
| May 6, 10:20 PM CDT | Flash Flood Warning | PAH | Franklin, Jackson, Jefferson, Union | 3 hr |
| May 6, 10:26 PM CDT | Tornado Warning | PAH | Johnson, Pulaski | 49 min |
| May 6, 10:31 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 29 min |
| May 6, 10:33 PM CDT | Severe Thunderstorm Warning | PAH | Union | 12 min |
| May 6, 10:36 PM CDT | Tornado Warning | PAH | Massac | 39 min |
| May 6, 10:45 PM CDT | Tornado Warning | PAH | Hardin | 45 min |
| May 6, 10:59 PM CDT | Tornado Warning | PAH | Pope | 46 min |
| May 6, 11:08 PM CDT | Severe Thunderstorm Warning | PAH | Massac | 37 min |
| May 6, 11:16 PM CDT | Tornado Warning | PAH | Gallatin | 44 min |
| May 7, 12:56 AM CDT | Flash Flood Warning | PAH | Hardin | 2 hr |
Nearby
Flash Flood Warnings in Illinois, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.